Alert archive / Hawaii / Wind Advisories in 2017
Wind Advisory 20, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Apr 13, 2017, 2:52 AM HST for Hawaii County, Hawaii. It was in force for 24 hr.
The area
The counties it named.
The facts
- Issued
- Apr 13, 2017, 2:52 AM HST (12:52 UTC)
- Expired
- Apr 14, 2017, 3:15 AM HST
- In force
- 24 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 12:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 0.9 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 245 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 595 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- -43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted.
690 WWHW70 PHFO 131252 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 252 AM HST Thu Apr 13 2017 ...WIND ADVISORY FOR BIG ISLAND SUMMITS THROUGH TONIGHT... .A mid-level trough moving over the islands will bring strong winds to the summits and upper slopes of the Big Island through tonight. HIZ028-140230- /O.NEW.PHFO.WI.Y.0020.170413T1252Z-170414T1600Z/ Big Island Summits- 252 AM HST Thu Apr 13 2017 ...WIND ADVISORY IN EFFECT UNTIL 6 AM HST FRIDAY... The National Weather Service in Honolulu has issued a Wind Advisory, which is in effect until 6 AM HST Friday. * TIMING...Through Tonight. * WINDS...Southwest to west 40 to 50 mph with gusts to 60 mph. * IMPACTS...Strong wind gusts will make driving hazardous, and may result in blowing dust. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory for the summits means that sustained winds of at least 45 mph, or gusts of at least 55 mph, are expected. Motorists should use extra caution. && $$ Birchard
2 follow-up statements
238 WWHW70 PHFO 140202 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 402 PM HST Thu Apr 13 2017 ...WIND ADVISORY FOR BIG ISLAND SUMMITS THROUGH TONIGHT... .A mid-level trough moving over the islands will bring strong winds to the summits and upper slopes of the Big Island through 6am Friday. HIZ028-141015- /O.CON.PHFO.WI.Y.0020.000000T0000Z-170414T1600Z/ Big Island Summits- Including the city of Mauna Loa and Mauna Kea Above 8000 feet 402 PM HST Thu Apr 13 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST FRIDAY... * TIMING...Through 6 am friday. * Winds...Southwest to west 35 to 50 mph with gusts to 60 mph. * IMPACTS...Strong wind gusts will make driving hazardous, and may result in blowing dust. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory for the summits means that sustained winds of at least 45 mph, or gusts of at least 55 mph, are expected. Motorists should use extra caution. && $$
825 WWHW70 PHFO 141315 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 315 AM HST Fri Apr 14 2017 HIZ028-141415- /O.CAN.PHFO.WI.Y.0020.000000T0000Z-170414T1600Z/ Big Island Summits- 315 AM HST Fri Apr 14 2017 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Honolulu has cancelled the Wind Advisory. The winds atop the Big Island summits have diminished to below advisory criteria. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Apr 12, 8:45 PM HST, 6 hours 7 minutes earlier.
Area forecast discussion, Apr 12, 8:45 PM HST, 6 hours 7 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 845 PM HST Wed Apr 12 2017 .SYNOPSIS... Light trade winds are expected to become light and variable Thursday night and Friday, allowing land and sea breezes to prevail over leeward areas. The island atmosphere will remain somewhat unstable due to a nearby upper-level disturbance, allowing some showers to become heavy, with a slight chance of thunderstorms. Showers will favor windward slopes and coasts tonight and Thursday morning, with the focus for clouds and showers shifting to leeward areas in the afternoon and evening through Friday. Light to moderate trade winds this weekend will deliver a few windward showers. Strengthening trade winds from Sunday through Tuesday may bring an increase in windward showers, with weakening winds shifting to the south by Wednesday as a front approaches. && .DISCUSSION... Latest surface analysis features high pressure cells centered far NNE and NW of the islands, with a front splitting them N of 30N. A N- S oriented surface trough extends S of 30N between 165W and 168W, while an E-W oriented stationary front extends along 25N to the N of the islands. Meanwhile, a ENE-WSW oriented trough aloft has an axis just N of Kauai, with model analyses depicting the coldest temperatures aloft located near and NW of Kauai. Afternoon soundings indicated moderate instability, a lack of a subsidence inversion, near-normal PWAT around 1.3 inches, with the instability greater in the sounding from Kauai. Latest satellite and radar images show a few small areas of heavy rain, mainly over windward portions of Maui and Oahu, with areas of particularly heavy rain over waters W of Kauai and Oahu producing lightning. A forecast update will be issued shortly to fine-tune the overnight and early Thursday morning forecast, mainly to reduce PoPs leeward, and to remove the heavy rain/thunderstorms from the leeward areas. The forecast over the next 48 hours anticipates a general eastward shift of the aforementioned weather features, with the weak surface trough bringing light and variable winds to the islands Thursday night and Friday as it moves/shifts E. The axis of the trough aloft will move over the islands as well, thereby maintaining at least a marginally unstable island atmosphere. While the trades continue, showers will favor windward areas during nights and mornings, but they will be light enough to allow the focus to shift to leeward areas during the afternoon and evening Thursday as leeward sea breezes converge. With the light winds, generally clear skies are expected over land Thursday night and Friday morning, with leeward and interior clouds and showers expected Friday afternoon. By Friday night and Saturday (with features continuing to move E), high pressure building NW of the islands will lead to light to moderate NE trade winds that will strengthen further late Sunday into Monday. Although the upper trough will be flattening and moving SE of the islands at this time, leading to a reduced threat of heavy showers and thunderstorms, increasing low-level convergence and lingering moisture from the trough is expected to fuel an increase in trade showers. The high will move progressively E early next week, and the moisture stalled near the islands will finally shift N of the area around Tuesday. This occurs as a powerful low spins up NW of the islands, and the ridge associated with the high moves over and SE of the islands. The flow then veers to the S and SW ahead of what may be a frontal passage around a week from now. Although this is rather late in the year for this, global models have been trending toward this solution for the past couple of days. Whether or not the front makes it over/down the island chain remains in question, but there is increased confidence in the ridge moving over/near the islands. && .AVIATION... A moist and somewhat unstable trade wind flow will prevail into Thursday as a middle- to upper-level trough remains west of the islands. Low clouds and showers carried by the low-level trade wind flow will produce brief periods of MVFR ceilings and vis due to +SHRA, mainly along windward facing slopes. In addition, there continues to be a slight chance for a thunderstorm or two in the vicinity of the smaller islands. No AIRMETs are currently in effect. However, mountain obscuration conditions may develop over some windward areas later tonight or early Thursday morning. && .MARINE... The latest surface analysis showed a stalled frontal boundary extending from east to west around 200 to 400 nm north and northeast of the state and a weak surface trough positioned a few hundred miles west of Kauai. An ASCAT pass earlier today clipped the eastern portion of the state and local waters and showed moderate to fresh trade winds. An upper trough positioned just west of the state will continue to support scattered to numerous heavy showers and a few thunderstorms through Thursday, especially over the waters around the smaller islands. The latest model guidance has initialized well with the current pattern and indicates the trades will hold into Thursday, then relax Thursday night through Friday night as a weakness develops within the ridge axis north of the state in response to a passing front far to the north. This pattern will likely result in land-sea breeze conditions setting up Thursday night through Friday. Trade winds will steadily return over the weekend as high pressure builds north of the area in the wake of this passing front. Winds may, if not reach, small craft advisory levels over portions of the waters Sunday into early next week. Surf associated with a new long-period northwest (310-320 deg) swell is expected to rise late Thursday through Thursday night along north and west facing shores, peak late Friday, then hold into the weekend before steadily trending down Sunday into Monday. This source is from a storm-force low that developed over the far northwest Pacific earlier this week, then lifted northeast toward the western end of the Aleutian islands Tuesday. Outside of the ECMWF-Wave depicting a slightly larger swell as it builds down the island chain Thursday night through Friday night, the overall guidance remains in good agreement with regard to timing, with the resultant surf remaining below advisory levels. Surf along south facing shores is expected to pick up late Thursday into the weekend as a long-period south (180-190 deg) swell fills in from a recent active pattern across the southern Pacific. Guidance indicates this source holding into the weekend before trending down. Another similar south swell will be possible next week through mid- week period. Surf along east facing shores will trend down by Friday as the trades diminish, then begin to rise once again by the end of the weekend as the trades return and a small north-northeast swell fills in. For more detailed information on the local surf and outlook for Oahu, see the latest Collaborative Nearshore Swell and Wind Forecast for Oahu (SRDHFO) that was issued earlier today. && .HFO WATCHES/WARNINGS/ADVISORIES... None. && Discussion...Birchard Aviation...Houston Marine...Gibbs
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.